Alert archive / Tennessee / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 18, 2024, 8:15 PM EDT for Cocke County, Sevier County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2024, 8:15 PM EDT (00:15 UTC)
- Expired
- May 19, 2024, 12:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cocke County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
709
WGUS54 KMRX 190015
FFWMRX
TNC029-155-190415-
/O.NEW.KMRX.FF.W.0009.240519T0015Z-240519T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
815 PM EDT Sat May 18 2024
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Southern Cocke County in east Tennessee...
East Central Sevier County in east Tennessee...
* Until 1215 AM EDT.
* At 815 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Hartford, Round Mountain and Great Smoky Mountains National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3588 8311 3592 8297 3591 8291 3588 8291
3588 8290 3587 8292 3584 8292 3584 8293
3579 8296 3578 8298 3577 8300 3579 8308
3577 8312 3577 8316 3573 8319 3572 8325
3570 8325 3568 8328 3575 8333 3582 8324
FLASH FLOOD...RADAR INDICATED
$$
CMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 18, 7:35 PM EDT, 40 minutes earlier.
Area forecast discussion, May 18, 7:35 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Morristown TN 735 PM EDT Sat May 18 2024 ...New UPDATE, AVIATION... .UPDATE... Issued at 730 PM EDT Sat May 18 2024 Scattered showers and thunderstorms beginning to decrease in coverage and intensity across the forecast area early this evening. Still some storms in the Smokies, northeast Tennessee, southeast Tennessee and southwest North Carolina. Pockets of heavy rain remain on the plateau and southwest Virginia. As upper level trough slides east into VA and NC and the sun sets showers and storms will continue to decrease becoming more widely scattered and mostly southern half of the area. These showers should end around 6 AM to 8 Am in the morning. Doing a quick update for temperatures, dew points and rain chances as convection decreases. && .SHORT TERM... (This evening through Sunday) Issued at 306 PM EDT Sat May 18 2024 Key Messages: 1. Scattered showers and storms through this evening. A few strong to severe storms are possible. 2. Patchy fog expected tonight. 3. Most locations dry on Sunday, but showers and storms will linger across the east TN mountains and foothills. Discussion: Scattered showers and storms are ongoing across our area as a weak shortwave/trough is moving in from the west. A few storms may become strong to severe as instability has risen since the morning hours. SPC meso page shows roughly 1500 to 2000 J/kg of SBCAPE. Effective shear is weak at only 20 to 30 kts, but just enough to perhaps maintain a few stronger updrafts. The main threats with any stronger storm will be 0.5 to 1" hail along with strong and gusty winds up to 60 mph. The coverage of showers and storms should be more isolated north of I-40. Higher coverage is anticipated down across the southern Cumberland Plateau, southern TN Valley and southwest NC. This is where the best forcing will be, along the leading edge of the vortmax. A secondary threat to monitor will be the potential for isolated flooding if we see any areas get repeatedly hit by showers and storms as PW values are around the 90% for this time of year, which increases the heavy rainfall threat. Coverage of showers and storms should decrease this evening with loss of daytime heating, with precip mostly finished by midnight. Patchy fog is expected tonight, especially across any area that receives rain today. Tomorrow should be much drier for most of the area as the trough axis will be centered along the spine of the Appalachian and eastward. However, this does mean that the east TN mountains and foothills will likely see showers and storms through the afternoon hours but non-severe. && .LONG TERM... (Sunday night through next Saturday) Issued at 306 PM EDT Sat May 18 2024 Key Messages: 1. Drier and warmer on Monday and Tuesday. 2. Daily chances of showers and thunderstorms to resume Wednesday onwards, with a warm and humid airmass in place. Discussion: Upper level ridging and surface high pressure will begin to impact the region Sunday night into Tuesday as mostly dry conditions are expected. However, as we continue to approach the summer months with an increasing sun angle, strong surface heating will bring us more towards our typical pattern where a few orographic induced diurnal showers/storms may be possible. This will generally be the case both Monday and Tuesday. Temperatures will run near to slightly above normal into the mid-week. By Wednesday broad upper level troughing will span across the northern CONUS as bouts of shortwave energy move through the mean flow aloft. A surface cold front will extend from an associated surface low over the northwestern Great Lakes region southwestward into the southern plains. Recent model trends suggest that this front will slow down and wash out as it approaches our forecast area. As such, ensemble guidance suggest probabilities of 24 hour measurable precipitation on Wednesday have fallen to around 10-30% where as for Thursday values are closer to the 70-90% range. Wednesday may not remain totally dry but Thursday & Thursday night is trending the better day for precipitation at this time. Precipitation chances are expected to persist into Friday as a more potent but quick moving shortwave traverses across the Mississippi river valley through the Tennessee Valley. Warm temperatures and continued moisture availability will lingering additional isolated to scattered chances of diurnal activity over the weekend. && .AVIATION... (00Z TAFS) Issued at 730 PM EDT Sat May 18 2024 Scattered showers and storms are beginning to decrease this evening. Another hour of vicinity storms at TRI and TYS and until 02Z near CHA but overall VFR conditions through this evening except for when/if a shower or storm passes over a terminal in the next hour or two. Later tonight expect MVFR conditions at TYS and TRI with VFR conditions again by mid to late morning. Also have a few hours of IFR conditions at TRI around sunrise due to low ceilings and fog. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 64 85 63 86 / 50 20 20 10 Knoxville McGhee Tyson Airport, TN 62 81 60 83 / 40 20 10 20 Oak Ridge, TN 61 82 60 85 / 30 20 10 20 Tri Cities Airport, TN 60 79 56 82 / 40 30 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...TD LONG TERM....KRS AVIATION...TD
Hazardous weather outlook, May 18, 3:20 PM EDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 320 PM EDT Sat May 18 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 320 PM EDT Sat May 18 2024 /220 PM CDT Sat May 18 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms can be expected through this evening. A few of these storms may become strong to severe with damaging winds up to 60 mph and hail from 0.5 to 1". We will also be monitoring the potential for isolated flooding across any areas that receive repeated rounds of showers and storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Local storm report, May 18, 6:41 PM EDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
641 PM EDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Flood 1 E Petros 36.09N 84.43W
05/18/2024 Morgan TN 911 Call Center
Flooding along Bald Knob Road.
0600 PM Flood Petros 36.10N 84.44W
05/18/2024 Morgan TN 911 Call Center
Flooding on Main Street in Petros.
&&Local storm report, May 18, 7:11 PM EDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
711 PM EDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Tstm Wnd Dmg Kepler 36.40N 82.88W
05/18/2024 Hawkins TN 911 Call Center
Tree down.
&&
CJMLocal storm report, May 18, 7:13 PM EDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
713 PM EDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM Tstm Wnd Dmg 2 N Romeo 36.32N 82.93W
05/18/2024 Greene TN 911 Call Center
Tree down.
&&
CJMLocal storm report, May 18, 7:25 PM EDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
725 PM EDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Flash Flood 3 SSW Pennington Gap 36.72N 83.06W
05/18/2024 Lee VA Public
Several driveways washed out on Sulpher
Springs Rd.
&&
CJMLocal storm report, May 18, 7:33 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
733 PM EDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Flash Flood 1 ENE Jonesville 36.69N 83.10W
05/18/2024 Lee VA 911 Call Center
Many flooding issues reported to dispatch. A
few small landslides, trees on roads and
water covering roads.
&&
CJMLocal storm report, May 18, 7:44 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
744 PM EDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM Flood 1 SW Rockwood 35.86N 84.69W
05/18/2024 Roane TN Public
Report from mPING: River/Creek overflowing;
Cropland/Yard/Basement Flooding.
&&Nearby
Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.